Alert archive / California / High Wind Watches in 2017
High Wind Watch 5, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Mar 28, 2017, 8:12 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 30, 2017, 12:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 28, 2017, 8:12 PM PDT (03:12 UTC)
- In effect from
- Mar 30, 2017, 12:00 PM PDT
- Expired
- Mar 29, 2017, 6:13 PM PDT
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592 WWUS76 KSGX 290312 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 812 PM PDT Tue Mar 28 2017 ...Strong Westerly Winds Possible for the Mountains and deserts... .A rapidly developing storm system over the Great Basin will force strong westerly winds over the mountains and deserts from Thursday afternoon into Thursday night. CAZ055-056-058-060>062-065-291300- /O.NEW.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Wrightwood, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 812 PM PDT Tue Mar 28 2017 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... The National Weather Service in San Diego has issued a High Wind Watch, which is in effect from Thursday afternoon through late Thursday night. * WINDS...Westerly 30 to 45 MPH with areas of 55 to 65 MPH gusts near the desert slopes and foothills. * TIMING...Winds increasing Thursday morning and becoming strong and gusty in the afternoon. Strongest winds are expected Thursday evening. * LOCATION...The higher mountains and deserts. Strongest on the desert slopes and near the desert foothills. * VISIBILITY...Locally reduced in areas of blowing dust and sand. * IMPACTS...Hazardous travel conditions at times due to reduced visibility in blowing sand and dust, debris on roadways, and sudden, strong cross-winds. Minor structural and tree damage possible. * OUTLOOK...Winds turning northerly Thursday night and remaining gusty in some areas, but decreasing on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ JAD
3 follow-up statements
973 WWUS76 KSGX 290900 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 200 AM PDT Wed Mar 29 2017 ...Strong Westerly Winds Possible for the Mountains and deserts... .A rapidly developing storm system over the Great Basin will force strong westerly winds over the mountains and deserts from Thursday afternoon through Thursday night. CAZ055-056-058-060>062-065-292100- /O.CON.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Wrightwood, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 200 AM PDT Wed Mar 29 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WINDS...Westerly 30 to 45 MPH with gusts up to 65 MPH near the desert slopes and foothills. * TIMING...Winds increasing Thursday morning and becoming quite strong and gusty in the afternoon. Strongest winds Thursday evening. Winds will switch to northerly Thursday night and could remain strong through early Friday morning. * LOCATION...The higher mountains and deserts with strongest winds on the desert slopes and near the desert foothills. * VISIBILITY...Blowing dust and sand will reduce visibility at times to as low as 1 mile. * IMPACTS...Hazardous travel conditions at times due to low visibility in blowing sand and dust, debris on roadways, and sudden, strong cross-winds. Difficult travel for high-profile vehicles. Minor structural and tree damage possible. * OUTLOOK...Winds turning northerly Thursday night and remaining strong in some areas, but then decreasing on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ jmb
019 WWUS76 KSGX 292037 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 137 PM PDT Wed Mar 29 2017 ...Strong Westerly Winds in the Mountains and Deserts Thursday Afternoon and Evening... .A deep low pressure trough over the Pacific Northwest today will move rapidly southeast toward the Great Basin Thursday. This trough will bring strong westerly winds over the mountains and deserts from Thursday afternoon through Thursday night. CAZ055-056-058-060>062-065-300500- /O.CON.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Wrightwood, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 137 PM PDT Wed Mar 29 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WINDS...Westerly 20 to 40 MPH with gusts up to 65 MPH near the desert slopes and foothills. * TIMING...Winds increasing Thursday morning and becoming strong and gusty in the afternoon. Strongest winds Thursday evening. Winds will switch to north Thursday night. * LOCATION...The higher mountains and deserts with strongest winds on the desert slopes and near the desert foothills in the Coachella Valley and the San Diego County Deserts. * VISIBILITY...Blowing dust and sand will reduce visibility at times to as low as 1 mile. * IMPACTS...Hazardous travel conditions at times due to low visibility in blowing sand and dust, and sudden, strong cross- winds. Difficult travel for high-profile vehicles. Minor structural and tree damage possible. * OUTLOOK...Gusty northerly winds through Friday morning in the northern Coachella Valley, the Cajon Pass, parts of the Inland Empire and the Santa Ana Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Moede
487 WWUS76 KSGX 300113 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 613 PM PDT Wed Mar 29 2017 ...Strong and Locally Damaging West Winds in the Mountains and Deserts Thursday Afternoon and Evening... .A deep low pressure trough over the Pacific Northwest will move rapidly southeast toward the Great Basin Thursday. This trough will bring strong and locally damaging west winds over the mountains and deserts Thursday afternoon and evening. CAZ060-301200- /O.UPG.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/ /O.NEW.KSGX.HW.W.0006.170330T1900Z-170331T0600Z/ Apple and Lucerne Valleys- Including the cities of Victorville, Hesperia, and Apple Valley 613 PM PDT Wed Mar 29 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TO 11 PM PDT THURSDAY... The National Weather Service in San Diego has issued a High Wind Warning, which is in effect from noon to 11 PM PDT Thursday. The High Wind Watch is no longer in effect. * WINDS...Sustained west winds 30 to 40 mph with gusts up to 60 mph. * TIMING...Winds will increase Thursday morning, becoming strong and locally damaging Thursday afternoon and evening. The strongest winds are expected between 2 and 6 PM Thursday. * LOCATION...the high desert including Victorville, Hesperia, and Apple Valley and Interstate 15. * VISIBILITY...Severe restrictions of a quarter of a mile or less in blowing dust and sand possible. * IMPACTS...Hazardous travel conditions due to low visibility in blowing sand and dust, and sudden, strong cross-winds. Difficult travel for high-profile vehicles, especially Big Rigs which are prone to toppling. Minor structural and tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CAZ055-056-058-061-062-065-301200- /O.UPG.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/ /O.NEW.KSGX.HW.W.0006.170330T1900Z-170331T0600Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Wrightwood, Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 613 PM PDT Wed Mar 29 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TO 11 PM PDT THURSDAY... The National Weather Service in San Diego has issued a High Wind Warning, which is in effect from noon to 11 PM PDT Thursday. The High Wind Watch is no longer in effect. * WINDS...Sustained west winds of 20 to 40 mph. Gusts to 70 mph or higher on mountain tops and desert mountain slopes. Gusts of 50 to 60 mph in the Coachella Valley and the San Diego County desert. * TIMING...Winds will increase Thursday morning, becoming strong and locally damaging Thursday afternoon and evening. The strongest winds are expected between 2 and 6 PM Thursday. * LOCATION...Mountain tops to the desert floor. * VISIBILITY...Severe restrictions of a quarter of a mile or less in blowing dust and sand possible in the deserts. * IMPACTS...Hazardous travel conditions at times due to low visibility in blowing sand and dust, and sudden, strong cross- winds. Difficult travel for high-profile vehicles, especially Big Rigs which are prone to toppling. Minor structural and tree damage possible. * OUTLOOK...Winds will turn northerly Thursday night and be quite gusty from the northern Coachella Valley and through the Cajon Pass, but not as strong. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Gregoria
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 28, 2:00 PM PDT, 6 hours 12 minutes earlier.
Area forecast discussion, Mar 28, 2:00 PM PDT, 6 hours 12 minutes before
Area Forecast Discussion National Weather Service San Diego CA 200 PM PDT Tue Mar 28 2017 .SYNOPSIS... Locally gusty winds will occur below passes and canyons through Wednesday, mainly below Cajon Pass. Otherwise, skies will be clear through Wednesday with a warming trend, with highs mostly in the 80s in the valleys by Wednesday and lower 90s in the lower deserts. Low pressure aloft will move by to the northeast Thursday and Friday and bring cooling along with gusty west winds to the mountains and deserts Thursday with some northerly winds developing Friday. Warmer weather will return over the weekend under weak high pressure, but low pressure will bring cooling again early next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Skies were sunny with temperatures in the 60s along the coast, 70s in the valleys and Inland Orange County and around 80 in the lower deserts. Winds were still gusting to 35-45 MPH near and just below mountain crests in San Bernardino County and the Santa Ana Mountains, but the trend is downward, and the wind advisory will expire at 2 PM. Some NE winds were also occurring in the Coachella Valley from the Joshua Tree area. Winds tonight should mostly stay below wind advisory criteria but gusts to around 40 MPH will occur late tonight and early Wednesday in the same windier spots as mentioned above. High pressure aloft will build over the east Pacific with a moderate ridge extending to Nevada and Utah by Wednesday. Strong moist zonal flow will occur over the Pacific Northwest. Due to clear skies and a warm profile, with 850 MB temps rising to around 15 C, surface temperatures will respond and reach levels of 7-15 deg F above normal Wednesday. Onshore flow will start to develop again Wednesday afternoon which could bring a few low clouds or fog to the coast Wednesday night, though this is more likely Thursday night after a period of stronger onshore flow from the next low pressure system coming down from the north. This low will track from far northern California Thursday southeast to Arizona Friday. Height/temperature/pressure gradients will be tight on the west/southwest side of the low and result in strong west winds in the mountains and deserts Thursday afternoon/evening. High-res models are indicating strong winds could make it into populated parts of the Coachella Valley, which is more typical with synoptic scale winds versus mountain wave winds. Northerly winds, similar to those of this morning, could form Friday as pressure gradients turn offshore. With the upper low nearby, temperatures will decrease Thursday and Friday, with temperatures a little below normal Friday. With the progressive spring pattern, the upper low, despite being closed, will move east over the weekend, with warming again over So- Cal. More troughs could move down from the N/NW early next week for cooling, but models are very inconsistent with details as GFS and especially GEM are stronger with the troughs, but ECMWF has weak ridging. && .AVIATION... 282000Z...VFR conditions will prevail through the period under a clear sky. Locally gusty NNE winds have hit KPSP and expected to continue over the next couple of hours before diminishing. Winds elsewhere will gradually lessen as well with light winds tonight through Wednesday. && .MARINE... The Small Craft Advisory was cancelled as seas are below 10 feet along with wind gusts prevailing at less than 20 kt. Winds and seas will continue to lower through Wednesay. However, strong winds and large combined seas are expected again late Thursday through Friday. && .BEACHES... Surf of 3 to 6 feet with occasional higher sets will continue at times through early next week. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...Maxwell AVIATION/MARINE/BEACHES...Gregoria
Nearby
High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.